Statistics from Altmetric.com
We read with great interest the articles by Kostine et al 1 (and subsequent correspondence by Arnaud et al 2) and by Belkhir et al. 3 The prognosis of various cancer types has dramatically improved since the advent of immune checkpoint inhibitors (ICIs). Yet, ICI therapy is associated with frequent and potentially organ or life-threatening immune-related adverse events (irAEs), generally mimicking autoimmune or inflammatory conditions.4 Rheumatic disorders have been reported in this setting, mainly rheumatoid arthritis, polymyalgia rheumatica and systemic lupus erythematosus.1–3 Vasculitis seems to occur more seldom, with predominantly medium-vessel to large-vessel involvement.5 Here, we report on a patient with eosinophilic granulomatosis with polyangiitis (EGPA, formerly Churg-Strauss syndrome) following treatment with ICI for a stage IV melanoma.
A 34-year-old non-smoking female patient with stage IV melanoma was treated with ipilimumab (a monoclonal antibody targeting the cytotoxic T–lymphocyte associated antigen 4) and nivolumab (a monoclonal antibody targeting the programmed death protein 1) every 3 weeks. After three infusions of combined therapy, the patient developed a severe cough associated with progressive shortness of breath due to bronchial hyper-reactivity. Biological tests showed marked hypereosinophilia (up to 2.2 g/L) and high IgE level (763 IU/L). An extensive diagnostic work-up (including HIV, toxocarosis and aspergillosis serologies, tryptase and vitamin B12 dosages) was unremarkable. Antineutrophil cytoplasmic antibody (ANCA) serology was negative. T-lymphocyte phenotyping showed no aberrant (eg, CD3−CD4+) phenotype and no clonal T-cell receptor gene pattern was evidenced. Troponin and brain natriuretic peptide (BNP) levels as well as ECG, echocardiography and cardiac MRI were normal. Her condition improved rapidly after treatment with inhaled corticosteroids (ICSs) and long-acting beta-agonist therapy (LABA). Routine PET imaging showed a dramatic tumour response.
After four additional infusions of nivolumab maintenance therapy, the patient had recurrence of dry cough, shortness of breath, wheezing, decreased oxygen saturation (93%) and hypereosinophilia up to 1.76 g/L. A high-resolution chest CT showed ground-glass opacities of the right lung apex and bronchial wall thickening. Bronchoscopy and bronchial biopsies were unremarkable, yet bronchoalveolar lavage could not be performed due to the bronchospasm. Nivolumab was paused and the patient’s condition improved within days. When nivolumab was reintroduced, eosinophil level increased again, and asthma symptoms worsened despite of continuation of ICS/LABA, resulting in definitive discontinuation of nivolumab (figure 1). Two months after stopping nivolumab, the patient developed joint pain and swelling of both knees, whose aspiration revealed 8100 leucocytes/mm3 (24% of which were granulocytes) without evidence of bacterial infection nor microcrystalline arthropathy and negative immunological work-up (including ANCA, rheumatoid factor, antinuclear and anticitrullinated protein autoantibodies). Concomitantly, brain MRI performed for melanoma follow-up showed evidence of pansinusitis (mucosal thickening and opacification of sinuses). Hence, in the context of asthma, hypereosinophilia, pulmonary infiltrates, arthritis and paranasal sinus abnormalities, the diagnosis of EGPA (formerly Churg-Strauss syndrome) was retained6 and the patient was treated with ICS/LABA and intraarticular corticosteroid injection.
Moderate asymptomatic hypereosinophilia has been reported in up to 3% of patients treated with ICI.7 To our knowledge, this is the first case report of a patient with ICI-induced EGPA. Since the patient showed no evidence of genuine vasculitis, one might also classify him as having hypereosinophilic asthma with systemic manifestations.8 The pathophysiological process leading to eosinophilia remains unknown, but the high level of serum IgE strongly suggests Th2-mediated reactive hypereosinophilia induced by ICI.
Kostine et al 1 suggest that patients with rheumatic irAEs are more likely to respond to ICI, and increased eosinophil counts also correlate with improved survival in patients with metastatic melanoma treated with ICI,9 possibly due in part to the antitumour effect of eosinophil granulocytes.10 In this line, a complete tumour response persisted 12 months after nivolumab discontinuation in our patient.
Contributors AR, MG and JD wrote the manuscript. BB, JD, GL, CLP, DA, JM and AT provided substantial information. All authors read and approved the manuscript.
Competing interests CL received research grants or honoraria from Roche, BMS, MSD, GSK, Novartis and Amgen.
Patient consent Obtained.
Provenance and peer review Not commissioned; internally peer reviewed.
Author note MG recently moved to the Department of Internal Medicine, National Referral Centre for Hypereosinophilic Syndromes (CEREO), Hopital Foch, Suresnes, France.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.